advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Christchurch, New Zealand:

I'm 22 years old, was diagnosed with type 2 diabetes when I was 12, and I was recently diagnosed with PCOS. I took insulin only until seven years ago when I was put on metformin. That was when my hair loss started, and I've been looking for the cause. I've been on cyproterone acectate, diane-35, and spironolactone for about eight months now, I haven't seen any improvement, and I am really concerned about this. Could be the metformin actually be causing all the hair loss?

Answer:

Hair loss can be related to increased androgens (male-type hormones), which occurs in the presence of Polycystic Ovary Syndrome. However, the medications you are on are appropriate for the condition yet you have still experienced hair loss. There are also other conditions, not related to hormonal status, that cause increased hair loss.

This can be brought on by stresses of all kinds. As long as there is no complete loss of hair in an area, the prognosis for regrowth of the hair is good. I would have to say that even though your doctor is treating you with the appropriate drugs for polycystic ovary syndrome, this may not affect your hair. I have had the same experience with my patients. I do not think the [metformin] is the likely cause.

If you are still anxious about this, I would recommend seeing a dermatologist. They are experienced at taking a hair follicle sample and looking for presence/absence of hair follicle damage. If none present, prognosis is good. You may also benefit from other medications specifically for the hair loss if this is bad enough.

JTL

DTQ-20021030005211
Original posting 13 Nov 2002
Posted to Other Illnesses and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.